Heavy Snow, Upper Snake Highlands
- When
- December 18, 6:00 AM MST to December 19, 6:00 AM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- Mesonet
Ten inches of snow fell at the Black Bear SNOTEL.
A Pacific storm brought 9 to 13 inches of snow to the mountains of southeastern Idaho.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A Pacific storm brought 9 to 13 inches of snow to the mountains of southeastern Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 18, 2:51 AM MST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 251 AM MST TUE DEC 18 2007 .SHORT TERM...TODAY THROUGH WEDNESDAY AFTERNOON...ACTIVE PATTERN WILL BEGIN ACROSS EASTERN IDAHO. STRONG WAVE NEARING THE WEST COAST THIS AM WITH PLUME OF MOISTURE WORKING INTO THE GREAT BASIN. MODELS NOT NECESSARILY HANDLING EARLY MORNING SNOW BUT ACCUMULATIONS SHOULD BE LIGHT. THE STORM SHOULD ACTUALLY ARRIVE LATER TODAY IN THE CENTRAL MTNS AND PUSH EAST ACROSS THE FCST AREA TONIGHT AND THE FIRST PART OF WED. A FEW SITES REPORTING GUSTY WINDS THIS MORNING BUT WINDS SHOULD PICK UP DURING THE NEXT 24 TO 36 HRS ESPECIALLY IN HIGHER ELEVATIONS. WITH STRONG WESTERLY FLOW...STILL EXPECT HIGHEST SNOWFALL TOTALS IN THE CENTRAL MTNS...UPPER SNAKE HIGHLANDS AND HIGHER PEAKS OF THE SE MTNS. THESE AREAS ARE LOOKING AT 5 TO 12 INCH TOTALS WITH LOCALLY HIGHER AMTS...THEREFORE WINTER STORM WARNINGS ARE LEFT INTACT. THE MTNS AROUND ARCO AND CHALLIS AND ALSO THE SOUTH CENTRAL HIGHLANDS WILL SEE THE LEAST AMT OF SNOWFALL WITH 4 TO 8 INCHES..BUT WINTER STORM WARNING CONTINUES THERE DUE TO GUSTY WINDS AND LOWER CRITERIA OF 6 INCHES IN THESE SITUATIONS. THE MTN VALLEY ZONES ARE LOOKING AT 2 TO 6 INCHES AT THIS TIME. FOR THE SNAKE PLAIN AND EASTERN MAGIC VALLEY...WARMER AIR MOVING WILL KEEP SNOW ACCUMULATIONS LIGHT EXCEPT FOR THE NORTHERN PORTION OF THE EASTERN MAGIC VALLEY WHERE HIGHER TERRAIN AND SLIGHTLY COOLER TEMPS WILL ALLOW SNOW TO STICK ESPECIALLY DURING DAYTIME HOURS. ELSEWHERE...WITH DOWNSLOPE EFFECTS AND WARMER LEADING TO A POSSIBLE RAIN/SNOW MIX DURING THE DAY...TOTAL SNOWFALL WILL BE IN THE 1 TO 3 INCH RANGE. THE FIRST STORM SHOULD EXIST THE REGION WED AFTN..BUT MODELS DEPICT A FAST MOVING WAVE FOR WED AFTN THAT WOULD GIVE THE MTNS SOME ADDITIONAL 1 TO 3 INCH AMTS ON TOP OF THE SNOWFALL FROM THE PREVIOUS STRONGER WAVE. OF NOTE...THE WINTER STORMS WARNINGS/SNOW ADVISORY FOR WESTERN PORTIONS OF THE FCST AREA EXPIRE WED AM WHILE WARNING FOR SOUTHERN/EASTERN MTNS EXPIRES AT NOON WED. FUTURE SHIFTS WILL NEED TO MONITOR TO SEE IF CURRENT HIGHLIGHTS NEED TO BE EXTENDED IN THE AFTERNOON AND EVENING HOURS...AND POSSIBLY BEYOND DUE TO NEXT BIG STORM AND SHORT BREAK BETWEEN SYSTEMS DISCUSSED IN THE LONG TERM FCST. KEYES .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...NEXT SIGNIFICANT ROUND OF SNOW ARRIVES WEDNESDAY AFTERNOON/WEDNESDAY NIGHT. ESTIMATING THAT THERE WILL BE A BRIEF WINDOW OF 6 TO 12 HOURS IN BETWEEN THE TWO ROUNDS. DURING THIS PERIOD...LIGHT SNOWFALL ACCUMULATIONS MAY BE POSSIBLE AS THE MODELS DO NOT SHOW THE MOISTURE COMPLETELY SHUTTING OFF. SNOW LEVELS WILL BE RUNNING FROM 4500-5000FT WHICH COMPLICATES SNOW AMOUNT PREDICTION WITH THIS NEXT ROUND. BECAUSE OF THE SNOW LEVELS AND DOWNSLOPE EFFECTS...AM NOT EXPECTING MUCH SNOW TOTALS IN THE SNAKE PLAIN...PERHAPS AN INCH OR TWO. IN THE MOUNTAIN ZONES...ESPECIALLY ABOVE 5000FT...AS MUCH AS A FOOT OF NEW SNOW COULD BE POSSIBLE FROM WEDNESDAY NIGHT TO THURSDAY NIGHT WHEN THE SYSTEM SHOULD BEGIN TO WIND DOWN. EXPECT THAT EITHER A NEW WARNING WILL NEED TO BE ISSUED FOR THE MOUNTAIN ZONES OR THAT THE CURRENT WARNING MAY NEED TO BE EXTENDED. WILL NOT ISSUE ANY HEADLINES FOR THIS NEXT SIGNIFICANT ROUND SINCE IT WILL MAINLY OCCUR IN THE 4TH AND 5TH PERIODS AND THE SITUATION COULD STILL CHANGE BEFORE NOW AND THEN. A RIDGE WILL BUILD INTO THE REGION ON FRIDAY AND PERSIST THROUGH THE WEEKEND. THIS SHOULD KEEP MOST OF THE REGION DRY BUT COLD AS SURFACE HIGH PRESSURE ARRIVES FROM BRITISH COLUMBIA. THE NEXT CHANCE FOR PRECIPITATION CONTINUES TO BE EARLY NEXT WEEK AS THE RIDGE MOVES OFF TO THE EAST AND GIVES WAY TO A SHORTWAVE TROUGH. VALLE && .AVIATION...SNOW IS EXPECTED TO OVERSPREAD THE REGION TODAY AND TONIGHT. THE THEME FOR THE NEXT 24 HOURS IS FOR DETERIORATING CONDITIONS AS MOISTURE INCREASES ACROSS THE REGION RESULTING IN LOWERING CEILINGS. THE SNOW WILL REDUCE THE VISIBILITY. BY AFTERNOON...EXPECT MVFR CONDITIONS WITH CONDITIONS BECOMING IFR BY EVENING. VALLE && .PIH WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM MST WEDNESDAY FOR IDZ018-031-032. WINTER STORM WARNING FROM NOON TODAY TO 12 PM MST WEDNESDAY FOR IDZ019-022-023-025. SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST WEDNESDAY FOR IDZ017. PLEASE SEE BOIWSWPIH FOR ADDITIONAL INFORMATION ON THESE STATEMENTS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 430 AM MST TUE DEC 18 2007 IDZ017>025-031-032-191130- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 430 AM MST TUE DEC 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A POTENT WINTER STORM WILL MOVE ACROSS EASTERN IDAHO LATER TODAY AND TONIGHT. GUSTY WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AT TIMES...REDUCING VISIBILITY AND CREATE HAZARDOUS TRAVEL CONDITIONS ESPECIALLY IN THE HIGH COUNTRY. WARMER AFTERNOON TEMPERATURES AND DOWNSLOPE WINDS WILL SLOW DOWN SNOW ACCUMULATIONS FOR MUCH OF THE SNAKE RIVER PLAIN AND THE SOUTHERN PARTS OF THE EASTERN MAGIC VALLEY. PLEASE REFER TO THE LATEST BOIWSWPIH FOR FURTHER DETAILS. THIS STORM WILL SLOWLY PUSH EAST ON WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A POTENT WINTER STORM WILL BE EXITING THE AREA WEST TO EAST DURING THE DAY WEDNESDAY. THE HEAVIEST SNOWFALL TOTALS ARE EXPECTED IN THE CENTRAL MOUNTAINS...UPPER SNAKE HIGHLANDS AND HIGHER PEAKS OF THE SOUTHEASTERN MOUNTAINS WHERE UP TO A FOOT OF SNOW IS POSSIBLE WITH LOCALLY HIGHER AMOUNTS IN THE MOUNTAINS. THE VALLEYS ARE EXPECTED TO SEE LIGHTER AMOUNTS OF 2 TO 6 INCHES...WITH THE EXCEPTION OF THE SOUTHERN PARTS OF THE SNAKE RIVER PLAIN AND EASTERN MAGIC VALLEY WHERE 1 TO 3 INCHES IS FORECASTED BY NOON WEDNESDAY. PLEASE REFER TO THE LATEST BOIWSWPIH FOR FURTHER DETAILS. A WEAKER...FAST MOVING WAVE WILL PRODUCE ADDITIONAL LIGHT SNOW LATER WEDNESDAY AND WEDNESDAY EVENING. ANOTHER POTENT STORM SHOULD ARRIVE THURSDAY AND BRING ANOTHER ROUND OF HEAVY WET SNOW TO THE MOUNTAINS OF EASTERN IDAHO. THE LOWER VALLEYS SHOULD SEE WARMER TEMPERATURES AND A MIX OF RAIN AND SNOW...LIMITING ACCUMULATIONS. DUE TO THE ALMOST CONTINUOUS NATURE OF THIS WEATHER PATTERN...THE CURRENT WINTER STORM WARNINGS AND ADVISORIES MAY EITHER BE EXTENDED TO COVER THE LONG DURATION EVENT OR NEW STATEMENTS ISSUED AS THE THURSDAY STORM GETS CLOSER TO THE AREA. DRIER WEATHER WILL RETURN FOR THE WEEKEND AS A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE AREA. HOWEVER...COLDER TEMPERATURES WILL RETURN. THE POSSIBILITY OF MORE PRECIPITATION RETURNS TOWARD CHRISTMAS AS THE RIDGE IS PUSHED OFF TO THE EAST. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
3 heavy snow. Local standard time, as filed.
Ten inches of snow fell at the Black Bear SNOTEL.
Twelve inches of snow were reported at the Howell Canyon SNOTEL with eleven inches reported at the Pomerelle Ski Resort.
Nine inches of snow fell at the Dollarhide and Vienna Mine SNOTEL sites.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72696, 72699, 72703.